Alert archive / Florida / Flash Flood Warnings in 2011

Flash Flood Warning 11, NWS Miami, FL

October 31, 2011Broward County, Florida

NWS Miami, FL issued this flash flood warning at Oct 31, 2011, 12:16 PM EDT for Broward County, Florida. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 31, 2011, 12:16 PM EDT (16:16 UTC)
Expired
Oct 31, 2011, 6:00 PM EDT
In force
6 hr
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Broward County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 4.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2011-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2011-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

453 
WGUS52 KMFL 311616
FFWMFL
FLC011-312200-
/O.NEW.KMFL.FF.W.0011.111031T1616Z-111031T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIAMI FL
1216 PM EDT MON OCT 31 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL BROWARD COUNTY IN SOUTHEAST FLORIDA...

* UNTIL 600 PM EDT

* AT 1213 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  AN AREA OF SHOWERS AND THUNDERSTORMS OVER THE FLORIDA KEYS AND 
  FLORIDA BAY MOVING NORTH AT 15 MPH WHICH WILL MOVE INTO BROWARD
  COUNTY DURING THE AFTERNOON HOURS. LOCAL LAW ENFORCEMENT 
  OFFICIALS AND MEDIA INDICATE THAT FLOODING PERSISTS OVER LARGE
  PARTS OF EASTERN BROWARD COUNTY, ESPECIALLY IN FORT LAUDERDALE, 
  OAKLAND PARK, WILTON MANORS AND POMPANO BEACH. ADDITIONAL 1 TO 3 
  INCHES OF RAIN WITH POTENTIAL ISOLATED AMOUNTS UP TO 5 INCHES WILL
  LIKELY OCCUR OVER PARTS OF THIS AREA DURING THE AFTERNOON, 
  AGGRAVATING FLOODING CONDITIONS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FORT
  LAUDERDALE...POMPANO BEACH...OAKLAND PARK AND WILTON MANORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF 
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS 
AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 2609 8010 2607 8011 2607 8019 2623 8015
      2623 8009

$$

MOLLEDA/BAXTER
1 follow-up statement
293 
WGUS72 KMFL 311825
FFSMFL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
225 PM EDT MON OCT 31 2011

FLC011-312200-
/O.CON.KMFL.FF.W.0011.000000T0000Z-111031T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWARD FL-
225 PM EDT MON OCT 31 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR EAST
CENTRAL BROWARD COUNTY...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM JUST SOUTH 
OF DEERFIELD BEACH SOUTHWEST THROUGH THE EVERGLADES PAST THE 
INTERSECTION OF ALLIGATOR ALLEY AND HIGHWAY 27. THE LINE WAS 
PROPAGATING EAST AROUND 5 TO 10 MPH WITH INDIVIDUAL STORMS MOVING 
NORTHEAST AROUND 10 TO 15 MPH WITHIN THE LINE. THIS ACTIVITY WILL BE 
AFFECTING THE WARNED AREA IN EAST CENTRAL BROWARD COUNTY, WHICH 
INCLUDES AREAS ALONG AND EAST OF I-95 BETWEEN POMPANO BEACH AND 
DANIA BEACH, OVER THE NEXT COUPLE OF HOURS OR SO. TORRENTIAL 
DOWNPOURS WILL BE LIKELY WITH THIS ACTIVITY AGGRAVATING THE FLOODING 
ALREADY UNDERGOING IN SOME OF THE AREAS WITHIN THE WARNED REGION.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAUDERDALE BY
THE SEA...WILTON MANORS...POMPANO BEACH...OAKLAND PARK AND FORT
LAUDERDALE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF CANAL...
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER 
DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 2609 8010 2607 8011 2607 8019 2623 8015
      2623 8009

$$

PS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 31, 10:53 AM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Oct 31, 10:53 AM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1053 AM EDT MON OCT 31 2011

...FLOOD WATCH HAS BEEN EXTENDED UNTIL 8 PM EDT FOR MIAMI-DADE AND
BROWARD COUNTIES...

.UPDATE...
A STATIONARY FRONT WAS LOCATED OVER LAKE OKEECHOBEE AREA THIS
MORNING WITH A WEAK LOW PRESSURE OVER THE SOUTHERN GULF OF MEXICO.
THE LOW WILL MOVE NORTHEAST ALONG THE FRONT THIS AFTERNOON...AND
INTO THE WESTERN ATLANTIC WATERS THIS EVENING. THIS WILL ALLOW FOR
THE STATIONARY FRONT TO BEGIN MOVING SOUTH THIS AFTERNOON THROUGH
SOUTH FLORIDA.

THE ATMOSPHERE AHEAD OF THE FRONT IS VERY UNSTABLE AND MOIST WITH
PWAT VALUES RUNNING AROUND 2 INCHES. THIS WILL ALLOW FOR SHOWERS
AND A FEW THUNDERSTORMS TO DEVELOP OVER SOUTH FLORIDA THIS
AFTERNOON WITH THE HIGHEST CHANCES OVER THE INTERIOR AND EAST
COAST METRO AREAS. THEREFORE...THE POPS WILL BE RAISE TO 70 TO 80
PERCENT OVER THE EAST COAST METRO AREAS WITH REST OF THE CWA IN
THE 60 PERCENT RANGE...EXCEPT FOR GLADES COUNTY WHERE IT WILL
REMAIN AROUND 50 PERCENT. HEAVY RAINFALL WORDING WILL ALSO BE
ADDED TO THE ZONES FOR REST OF TODAY FOR THE INTERIOR AND EAST
COAST METRO AREAS...DUE TO THE VERY MOISTURE ATMOSPHERE.

THE FLOOD WATCH HAS ALSO BEEN EXTENDED UNTIL 8 PM EDT FOR MIAMI-
DADE AND BROWARD COUNTIES...DUE TO THE VERY SATURATED GROUNDS AND
POSSIBILITY OF MORE HEAVY RAINFALL.

THE SCA FOR PALM BEACH WATERS WILL ALSO BE EXTENDED UNTIL TUESDAY
MORNING...DUE TO THE NORTHERLY SWELL OF 2 FEET AND THE WIND
INCREASING TO BREEZY CONDITIONS FROM THE NORTH TONIGHT. THERE IS
ALSO A HIGH RISK OF RIP CURRENTS FOR THE BEACHES OF PALM BEACH
COUNTY TODAY. REST OF SOUTH FLORIDA WATERS LOOKS GOOD AT THIS
TIME AND NO OTHER CHANGES ARE PLANNED.

&&
.UPDATE...54/BNB

.PREV DISCUSSION... /ISSUED 739 AM EDT MON OCT 31 2011/

AVIATION...MVFR/IFR CIGS WILL CONTINUE ACROSS S FL BEHIND A WEAK
COLD FRONT BECOMING NEARLY STATIONARY OVER THE FAR SOUTHERN PORTION
OF THE PENINSULA. MOST CONVECTION HAS MOVED OFFSHORE IN THE ATLANTIC
BUT INCREASING NE FLOW BEHIND THE FRONT WILL AID IN CONVERGENCE
ALONG THE E CST AND ENHANCE SHRA ACTIVITY LATER IN THE DAY.
CONDITIONS AT KAPF WILL BE IFR CIGS EARLY ON WITH IMPROVING
CONDITIONS AFTER 17Z. MOST SHRA ACTIVITY WILL BE CONFINED TO THE
E CST AND ONLY PLACED VCSH IN THE KAPF FOR THIS REASON. KOB

&&

PREV DISCUSSION... /ISSUED 354 AM EDT MON OCT 31 2011/

SHORT TERM...TODAY THROUGH TUESDAY...FRONTAL BOUNDARY SHOULD
CONTINUE TO LIFT SLOWLY NORTH ACROSS THE LOCAL AREA TODAY IN
RESPONSE TO A SHORT WAVE TROUGH MOVING EAST ACROSS THE GREAT
LAKES. GOOD UPPER LEVEL DIV SHOULD HELP ENHANCE CONVECTIVE
ACTIVITY ALONG THIS BOUNDARY TODAY. CURRENT RADAR OBS SHOW A LONG
OUTFLOW BOUNDARY MOVING NORTH FROM THE KEY INTO SOUTHERN PORTIONS
OF SOUTH FLORIDA. WL EXPECT THIS BOUNDARY TO ALSO HELP FIRING UP
ADDITIONAL SHOWERS/STORMS ACROSS ALREADY SATURATED AREAS ACROSS
MIAMI-DADE AND BROWARD COUNTIES. WL KEEP LIKELY POPS FOR ERN AREAS
OF SOUTH FLORIDA WITH A HIGH CHANCE OF SHOWERS INTERIOR/SOUTHWEST.
A FLASH FLOOD WATCH CONTINUES IN EFFECT FOR THE AFOREMENTIONED
COUNTIES.

THE FRONTAL BOUNDARY SHOULD MOVE NORTH OF THE AREA BY TONIGHT...HOWEVER
THE SHORT WAVE SHOULD INDUCE THE DEVELOPMENT OF SFC LOW PRESSURE
ALONG THE BOUNDARY OVER THE ATLANTIC FORCING THE FRONT BACK SOUTH
ACROSS SOUTH FLORIDA AS THE LOW MOVES RAPIDLY NORTHEAST. WL KEEP
LOW SCT POPS MAINLY OVER EXTREME SOUTH FLORIDA TONIGHT AS THE FRONT
MOVES THROUGH. BY TUE THE FRONT SHOULD MOVE SOUTH OF THE AREA WITH
DRIER AND COOLER CONDITIONS FOLLOWING.

LONG TERM...WEDNESDAY THROUGH SUNDAY...WE FINALLY ENTER INTO A
DRIER PERIOD AS A DEEP LAYER RIDGE BUILDS FROM THE GULF OF MEXICO
NORTHWARD. THERE MAY BE A FEW MID LATITUDE DISTURBANCES MOVING
EASTWARD WITH A WEAK FRONT MOVING ACROSS THE LOCAL AREA SOMETIME
FRIDAY NIGHT OR SATURDAY MORNING BUT NO SIGNIFICANT IMPACT IS
EXPECTED OVER THE LOCAL AREA.

MARINE...SFC WINDS OVER THE SOUTHERN ATLANTIC AND GULF OF MEXICO WATERS
COULD BEGIN TO SLACKEN TODAY AS THE FRONTAL BOUNDARY MOVES NORTH
AND THE PRESSURE GRADIENT RELAXES. SFC WINDS ARE EXPECTED TO SHIFT
TO THE NORTH AND ONCE AGAIN INCREASE TO ADVISORY CRITERIA TUESDAY
AS THE FRONT MOVES BACK SOUTH ACROSS THE LOCAL WATERS.

FIRE WEATHER...NO PROBLEMS EXPECTED THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  83  73  81  69 / 70 20 10 -
FORT LAUDERDALE  84  73  83  73 / 80 30 10 -
MIAMI            84  72  83  71 / 80 30 20 -
NAPLES           85  68  85  64 / 60 20 10 -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR COASTAL BROWARD-
     COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-INLAND BROWARD-
     INLAND MIAMI DADE-METRO BROWARD-METRO MIAMI DADE.

AM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT TUESDAY FOR COASTAL WATERS
     FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-WATERS
     FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM 20
     NM TO 60 NM.

GM...NONE.
&&

DISCUSSION/MARINE/FIRE...47/RGH
AVIATION/RADAR...30/KOB
Hazardous weather outlook, Oct 31, 9:52 AM EDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
952 AM EDT MON OCT 31 2011

FLZ063-066>075-168-172>174-010000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
952 AM EDT MON OCT 31 2011

...FLOOD WATCH BROWARD AND MIAMI-DADE COUNTIES...
...HIGH RISK OF RIP CURRENTS PALM BEACH COUNTY BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

FLOODING: A FLOOD WATCH IS IN EFFECT FOR BROWARD AND MIAMI-DADE
COUNTIES TODAY. ANOTHER ROUND OF HEAVY RAIN IS POSSIBLE, WHICH
COULD CONTINUE TO FLOOD AREAS ALREADY INUNDATED ESPECIALLY ACROSS
EAST CENTRAL AND SOUTHERN MIAMI-DADE COUNTY AND EASTERN AND
NORTHEASTERN BROWARD COUNTIES. THE GROUND IS SATURATED AND WATER
LEVELS ARE ELEVATED IN CANALS AS WELL AS IN LOW LYING AREAS, SO
ADDITIONAL HEAVY RAINFALL COULD QUICKLY LEAD TO ADDITIONAL
FLOODING PROBLEMS.

RIP CURRENTS: NORTHERLY SWELLS WILL LEAD TO A HIGH RISK OF RIP
CURRENTS ALONG THE PALM BEACH COAST, WITH A MODERATE RISK ALONG THE
BROWARD AND MIAMI-DADE COUNTY COAST.

THUNDERSTORMS: A FEW THUNDERSTORMS ARE POSSIBLE TODAY ACROSS ALL
OF SOUTH FLORIDA AHEAD OF A COLD FRONT WHICH WILL MOVE THROUGH THE
AREA LATE THIS AFTERNOON AND THIS EVENING. THE PRIMARY THREAT
FROM THE STRONGEST STORMS WILL BE TORRENTIAL RAINS ALONG WITH
OCCASIONAL LIGHTNING STRIKES AND GUSTY WINDS.

WIND: THE STRONGEST THUNDERSTORMS MAY PRODUCE WIND GUSTS UP TO 40
MPH TODAY.

WAVES: SEAS OF 6 TO 8 FEET ARE FORECAST OVER THE ATLANTIC WATERS,
HIGHEST OFF THE PALM BEACH COAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEAS OF LEAST 7 FEET ARE POSSIBLE IN THE ATLANTIC WATERS THROUGH
MID-WEEK DUE TO A TIGHTENING PRESSURE GRADIENT OVER SOUTH FLORIDA.
THIS WILL ALSO LEAD TO AN INCREASE IN THE RISK OF RIP CURRENTS
ALONG THE EAST COAST BEACHES OF SOUTH FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO PLEASE REPORT HEAVY RAINFALL, FLOODING
AND SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

MOLLEDA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 8:02 PM EDTSpecial Marine WarningMFL43 min
Oct 30, 8:13 PM EDTSpecial Weather StatementMFLMiami-Dade47 min
Oct 30, 8:14 PM EDTFlash Flood WarningMFLMiami-Dade3 hr
Oct 30, 8:26 PM EDTTornado WarningMFLMiami-Dade34 min
Oct 30, 8:44 PM EDTSpecial Marine WarningMFL46 min
Oct 30, 8:55 PM EDTTornado WarningMFLMiami-Dade23 min
Oct 30, 9:31 PM EDTSpecial Marine WarningMFL44 min
Oct 30, 10:12 PM EDTAreal Flood AdvisoryMFLBroward2 hr
Oct 30, 10:31 PM EDTFlash Flood WarningMFLMiami-Dade6 hr
Oct 31, 12:07 AM EDTAreal Flood AdvisoryMFLBroward4 hr
Oct 31, 1:27 AM EDTFlash Flood WarningMFLBroward3 hr
Oct 31, 1:47 AM EDTSpecial Marine WarningMFL58 min
Oct 31, 2:26 AM EDTFlash Flood WarningMFLBroward3 hr
Oct 31, 4:21 AM EDTFlash Flood WarningMFLMiami-Dade5 hr
Oct 31, 4:29 AM EDTRip Current StatementMFLBroward, Miami-Dade, Palm Beach4 days
Oct 31, 4:31 AM EDTFlash Flood WarningMFLBroward5 hr
Oct 31, 8:32 AM EDTSpecial Marine WarningMFL28 min
Oct 31, 8:59 AM EDTAreal Flood WarningMFLMiami-Dade3 hr
Oct 31, 9:06 AM EDTAreal Flood WarningMFLBroward3 hr
Oct 31, 12:01 PM EDTFlash Flood WarningMFLMiami-Dade5 hr
Oct 31, 1:35 PM EDTSpecial Weather StatementMFLBroward40 min
Oct 31, 2:08 PM EDTSpecial Weather StatementMFLBroward52 min
Oct 31, 2:54 PM EDTAreal Flood AdvisoryMFLBroward111 min
Oct 31, 4:55 PM EDTFlash Flood WarningMFLMiami-Dade4 hr
Oct 31, 5:50 PM EDTAreal Flood WarningMFLBroward18 hr
Oct 31, 6:48 PM EDTAreal Flood WarningMFLMiami-Dade18 hr

Nearby

Flash Flood Warnings in Florida, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.